Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Denver/Boulder, CO

January 22, 2021Grand County, Jackson County, Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Jan 22, 2021, 4:45 AM MST for Grand County, Jackson County, Colorado. It took effect at Jan 22, 2021, 5:00 PM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2021, 4:45 AM MST (11:45 UTC)
In effect from
Jan 22, 2021, 5:00 PM MST
Expired
Jan 23, 2021, 5:00 PM MST
In force
24 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO

The radar

The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS45 KBOU 221145
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
445 AM MST Fri Jan 22 2021

COZ031-222300-
/O.NEW.KBOU.WW.Y.0003.210123T0000Z-210124T0600Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including Mt Zirkel
445 AM MST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 
PM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 inches. 
  Winds gusting as high as 35 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...From 5 PM this afternoon to 11 PM MST Saturday.

* IMPACTS...Travel could be difficult. Roads are expected to become 
  snow covered and slick causing hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
4 follow-up statements
686 
WWUS45 KBOU 222134
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver/Boulder CO
234 PM MST Fri Jan 22 2021

COZ031-231400-
/O.CON.KBOU.WW.Y.0003.210123T0000Z-210124T0600Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including Mt Zirkel
234 PM MST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 
11 PM MST SATURDAY...

* WHAT...Snow expected. Additional snow accumulations of 4 to 10 
  inches. Winds gusting as high as 35 mph.

* WHERE...The Park Range and part of the Gore Range in Grand 
  County, including Rabbit Ears Pass.

* WHEN...From 5 PM this afternoon to 11 PM MST Saturday.

* IMPACTS...Travel could be difficult. Roads are expected to 
  become snow covered and slick causing hazardous travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road
conditions for Colorado can be obtained by calling 5 1 1.

&&

$$
645 
WWUS45 KBOU 231417
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
717 AM MST Sat Jan 23 2021

COZ031-232230-
/O.CON.KBOU.WW.Y.0003.000000T0000Z-210124T0600Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including the cities of Mt Zirkel
717 AM MST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING...

* WHAT...Snow expected. Total snow accumulations of 4 to 10 inches, 
  heaviest near the Wyoming border. Winds gusting as high as 35 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Plan on slippery road conditions. Roads will likely 
  become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
057 
WWUS45 KBOU 232153
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
253 PM MST Sat Jan 23 2021

COZ031-240000-
/O.EXT.KBOU.WW.Y.0003.000000T0000Z-210124T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including the cities of Mt Zirkel
253 PM MST Sat Jan 23 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Snow expected. Additional snow accumulation up to 2 inches. 
  Winds gusting as high as 35 mph.

* WHERE...Rabbit Ears Pass.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Roads will likely 
  become slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
677 
WWUS45 KBOU 240025
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver/Boulder CO
525 PM MST Sat Jan 23 2021

COZ031-240130-
/O.EXP.KBOU.WW.Y.0003.000000T0000Z-210124T0000Z/
West Jackson and West Grand Counties Above 9000 Feet-
Including Mt Zirkel
525 PM MST Sat Jan 23 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

The winter weather advisory has been allowed to expire. Although
the snow is winding down, roads may still be slick and hazardous.
Slow down and use caution while traveling.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 22, 4:04 AM MST, 41 minutes earlier.

Area forecast discussion, Jan 22, 4:04 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
404 AM MST Fri Jan 22 2021

.SHORT TERM...(Today and tonight)
Issued at 404 AM MST Fri Jan 22 2021

Current satellite and radar data is showing some light snow falling
in the high mountains along the divide, mainly north of I-70 to the
Wyoming border. Zonal flow aloft is expected over the forecast area
today, becoming a bit more west-southwesterly tonight. There is a
piece of a jet maximum over the southern CWA this evening. There is
little in the way of any synoptic scale forcing today, but tonight
some upward vertical velocity is progged, more so over the western
half of the CWA. The low level winds are progged to be upsloping
much of today, with more normal drainage patterns expected tonight.
Cross sections show pretty deep moisture over the mountains today
and tonight. The plains will see mid and upper level moisture but
little in the lower levels.  The QPF fields have measurable snow
over the mountains the first two periods. For pops, the moisture is
good and there is the minor synoptic scale energy. The mountain top
flow is generally southwesterly through tonight, not that great for
orographic enhancement. Will go with 50-70%s in the high mountains
today, and 60-90%s tonight. Zone 31 looks to get enough snowfall to
warrant a highlight, so will go with a winter weather advisory there
starting this evening at 00Z. For temperatures, today's highs should
be similar to Thursday's readings.

.LONG TERM...(Saturday through Thursday)
Issued at 334 AM MST Fri Jan 22 2021

Active weather pattern will prevail this weekend and early next
week across much of the country. Moisture with these system will
be rung out by the mountains to the west leaving just light snow
for the northern and central Colorado mountains. On Saturday, a
weakening trough will move across the Great Basin and into Wyoming
in the southwest flow aloft. Most of the lift associated with
this trough will remain over western Colorado and Wyoming. Will
have an advisory for the mountains of western Jackson and western
Grand counties. A surface low forms over eastern Colorado Saturday
and a cold front drops southward. Best chance for snow east of
the mountains will be behind this front Saturday evening. Any
snowfall is expected to be light. Cross sections show low levels
stay moist late Saturday night and into Sunday. Could see flurries
or freezing drizzle if this moist/saturated layer deepens. With
cloudy skies in place, highs Sunday should be cool and in the 30s
across northeast Colorado.

The next wave moving through the region will track across the
southern Rockies late Sunday and Sunday night. Best lift and
moisture should remain over southern Colorado. Will have low PoPs
for this system. Again any snowfall that occurs will be light. A
weak ridge will move across Colorado Monday ahead of the next
system that is poised to track across the Central Rockies Monday
night and Tuesday. Model generally agree this trough will move
across Colorado Tuesday, but details are still fuzzy. This should
bring a round of light snow to the mountains Monday night and
Tuesday. Also, this looks to be the best chance for snow east of
the mountains in the next 7-10 days. Limited moisture and the
quick speed of this system is expected to keep snowfall on the
light side.

For Wednesday and Thursday, models fall into better agreement
once the upper level trough exits the region. An upper level ridge
will prevail behind this exiting trough. However, the timing is
about a half day off between the ECMWF and GFS. Wednesday is
expected to be cool and dry with a ridge moving across the Central
Rockies. Flow aloft backs to the southwest Thursday as an upper
level low digs south across California once again. This southwest
flow should bring warmer temperatures and dry conditions for
Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 404 AM MST Fri Jan 22 2021

Due westerly winds are blowing at DIA at this time. Models have
northeasterly upslope winds a the airport by late morning
continuing through mid evening. Weak normal drainage winds are
expected after that. No ceiling issues are expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Saturday for COZ031.

&&

SHORT TERM...RJK
LONG TERM....Meier
AVIATION.....RJK
Hazardous weather outlook, Jan 21, 10:01 AM MST, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1001 AM MST Thu Jan 21 2021

COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1001 AM MST Thu Jan 21 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is a chance of light snow in the high mountains today, then
light snow is likely there this evening and overnight. Light
accumulations of only 1 to 3 inches are expected, increasing with
elevation. Moderate gusts up to around 45 mph in the higher
terrain may causes patchy blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will bring periods of light snow to the
mountains. On Friday into Saturday light snow should remain
mainly north of Interstate 70. Light snow should continue in the
mountains of Colorado from Saturday into early next week. Very
little snow is expected across the plains and I-25 urban corridor
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.